Infection

, Volume 27, Issue 2, pp 77–81

Hyperlipidemia under treatment with proteinase inhibitors

  • S. Segerer
  • J. R. Bogner
  • R. Walli
  • O. Loch
  • F. -D. Goebel
Clinical and Epidemiological Studies

DOI: 10.1007/BF02560501

Cite this article as:
Segerer, S., Bogner, J.R., Walli, R. et al. Infection (1999) 27: 77. doi:10.1007/BF02560501

Summary

To define the extent and time course of HIV-proteinase inhibitor (PI) effects on serum lipid levels 148 patients on triple combination therapy including PIs and 91 patients on therapy with two nucleosides as a control group were evaluated. In the PI group there was a significant increase in total cholesterol after 3, 6 and 12 months compared to the base-line level (198, 204 and 203 vs. 176 mg/dl). The increase in triglycerides was 25.5% from the baseline at month 3. Indinavir had a significantly higher impact on cholesterol levels than saquinavir. No changes in lipids were seen in the control group. It was concluded that hyperlipidemia is associated with PI use, becomes evident within 3 months of treatment and seems to be substance specific.

Copyright information

© MMV Medien & Medizin VerlagsGmbH 1999

Authors and Affiliations

  • S. Segerer
    • 1
  • J. R. Bogner
    • 1
  • R. Walli
    • 1
  • O. Loch
    • 1
  • F. -D. Goebel
    • 1
  1. 1.Infektionsabteilung, Medizinische PoliklinikKlinikum Innenstadt der Universität MünchenMünchenGermany